Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 170, NWS Nashville, TN

May 29, 2012Benton County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 29, 2012, 5:30 PM CDT for Benton County, Humphreys County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2012, 5:30 PM CDT (22:30 UTC)
Expired
May 29, 2012, 6:00 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Humphreys County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS54 KOHX 292230
SVROHX
TNC005-085-292300-
/O.NEW.KOHX.SV.W.0170.120529T2230Z-120529T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BENTON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 600 PM CDT

* AT 529 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR BIRDSONG MARINA...MOVING SOUTHEAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN BENTON COUNTY...
  RURAL SOUTHWESTERN HUMPHREYS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3598 8781 3583 8789 3595 8812 3603 8806
TIME...MOT...LOC 2229Z 294DEG 15KT 3595 8801

$$

FORECASTER: 31
1 follow-up statement
358 
WWUS54 KOHX 292247
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT TUE MAY 29 2012

TNC005-292256-
/O.CAN.KOHX.SV.W.0170.000000T0000Z-120529T2300Z/
BENTON TN-
547 PM CDT TUE MAY 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3601 8795 3598 8781 3583 8789 3587 8794
      3594 8793 3594 8797
TIME...MOT...LOC 2246Z 294DEG 15KT 3592 8793

$$

TNC085-292300-
/O.CON.KOHX.SV.W.0170.000000T0000Z-120529T2300Z/
HUMPHREYS TN-
547 PM CDT TUE MAY 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
HUMPHREYS COUNTY UNTIL 600 PM CDT...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF NEW JOHNSONVILLE...
OR 14 MILES SOUTHEAST OF CAMDEN...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN HUMPHREYS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3601 8795 3598 8781 3583 8789 3587 8794
      3594 8793 3594 8797
TIME...MOT...LOC 2246Z 294DEG 15KT 3592 8793

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:51 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 29, 2:51 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT TUE MAY 29 2012

.DISCUSSION...MAIN CONCERNS FOR THIS FORECAST PERIOD ARE
THUNDERSTORM AND SEVERE WX PROBABILITIES...THIS AFTERNOON AND
EVENING...AND ESPECIALLY FOR LATE THURSDAY INTO EARLY FRIDAY.

AT MID AFTERNOON...SCATTERED THUNDERSTORMS WERE OBSERVED OVER THE
PLATEAU...AND MORE THUNDERSTORMS WERE DEVELOPING OVER WEST KY JUST
AHEAD OF A COLD FRONT. ADDITIONAL THUNDERSTORM DEVELOPMENT IS
EXPECTED LATE THIS AFTERNOON THROUGH THE EVENING AS THE FRONT
PUSHES INTO THE WARM AND HUMID AIR ACROSS MID TN. WIDESPREAD
SEVERE WX IS NOT EXPECTED...BUT A FEW STORMS MAY BECOME BRIEFLY
SEVERE WITH LOCALIZED STRONG WIND GUSTS AND VERY HEAVY DOWNPOURS.
THE ACTIVITY SHOULD SETTLE DOWN BY MIDNIGHT. THE OVERNIGHT SETUP
APPEARS PRETTY GOOD FOR SOME PATCHES OF DENSE FOG AS SURFACE WINDS
BECOME LIGHT.

ON WEDNESDAY...THE ATMOSPHERE WILL BECOME DRIER OVER MID TN...BUT WITH
FAIRLY STEEP MID LEVEL LAPSE RATES AND A COUPLE OF WEAK
IMPULSES...ISOLATED THUNDERSTORMS CANNOT BE RULED OUT. SOUNDING
PROFILES SUGGEST POTENTIAL FOR SOME MARGINAL SEVERE HAIL ON
WEDNESDAY IF ANY STRONG UPDRAFTS ARE ABLE TO DEVELOP. TEMPERATURES
ARE EXPECTED TO BE SIMILAR TO TODAY...BUT HUMIDITY LEVELS WILL BE
DOWN SLIGHTLY.

LOOKING AHEAD TO THURSDAY THROUGH FRIDAY...AN USUALLY DEEP LOW
PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL CROSS THE REGION.
THUNDERSTORMS WILL BECOME LIKELY...ESPECIALLY THURSDAY NIGHT. SPC
HAS THE AREA IN A SLIGHT RISK WITH THE MAIN CONCERNS BEING
DAMAGING WINDS AND LARGE HAIL. HEAVY DOWNPOURS SHOULD ALSO BE
EXPECTED. WE WILL HAVE TO WAIT AND SEE HOW ALL THE INGREDIENTS
COME TOGETHER...BUT A SIGNIFICANT OUTBREAK OF SEVERE STORMS WITH
SOME TORNADO POTENTIAL CANNOT BE RULED OUT WITH THIS TYPE OF
SYSTEM.

SHOWERS AND STORMS WILL DIMINISH ON FRIDAY AS MUCH COOLER AND
DRIER AIR MOVES IN. WE WILL HAVE A COUPLE OF COOLER THAN NORMAL
DAYS...WHICH IS PRETTY RARE IN RECENT HISTORY. THE COOL PERIOD WILL
BE BRIEF. RISING HEIGHTS WILL PUMP TEMPERATURES UP AGAIN WELL INTO
THE 80S SUNDAY AND SOME 90S FOR MONDAY. DRY CONDITIONS ARE
EXPECTED FRIDAY NIGHT INTO SATURDAY...BUT THE THREAT FOR AT LEAST
ISOLATED STORMS WILL RETURN AFTER THAT AS A WARM ADVECTION REGIME
DEVELOPS...THEN THE AREA GETS ON THE FRINGE OF NW UPPER LEVEL
FLOW (MCS PATTERN).

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      65  90  63  87 /  20  20  10  50
CLARKSVILLE    62  88  61  84 /  20  20  10  50
CROSSVILLE     61  84  58  83 /  50  20  20  50
COLUMBIA       64  91  64  87 /  30  20  20  50
LAWRENCEBURG   64  92  63  86 /  30  20  20  50
WAVERLY        63  90  62  84 /  20  20  20  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 29, 9:09 AM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
909 AM CDT TUE MAY 29 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-301415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
909 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND TONIGHT AS A
COLD FRONT APPROACHES. SOME STRONG STORMS ARE EXPECTED...AND A FEW
MAY BECOME SEVERE. HEAVY DOWNPOURS...STRONG WIND GUSTS AND SMALL
HAIL WILL BE POSSIBLE. LOCALIZED FLOODING OF STREETS...SMALL
STREAMS AND LOW LYING AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MID TENNESSEE
THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. AN USUALLY STRONG LOW
PRESSURE SYSTEM AND COLD FRONT WILL BRING THUNDERSTORMS WITH THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS IF ISOLATED SEVERE STORMS MAY BE NEEDED TODAY THROUGH
THIS EVENING. ACTIVATION OF TRAINED SPOTTERS MAY BE NEEDED
THURSDAY AFTERNOON THROUGH THURSDAY NIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, May 29, 12:01 PM CDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1201 PM CDT TUE MAY 29 2012

TNZ033-034-291745-
FENTRESS-OVERTON-
1201 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FENTRESS AND
SOUTHEASTERN OVERTON COUNTIES...

AT 1156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF MONTEREY...OR 12 MILES SOUTH
OF LIVINGSTON...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3621 8491 3619 8491 3615 8515 3615 8520
      3619 8527 3618 8528 3620 8532 3622 8533
      3622 8535 3629 8538 3644 8495 3625 8487

SHAMBURGER
Special weather statement, May 29, 1:48 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
148 PM CDT TUE MAY 29 2012

TNZ010-011-033-034-291945-
CLAY-FENTRESS-OVERTON-PICKETT-
148 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN
CLAY...FENTRESS...NORTHERN OVERTON AND PICKETT COUNTIES...

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
CELINA TO JAMESTOWN...MOVING NORTHEAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  BYRDSTOWN BY 210 PM CDT.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3627 8500 3647 8551 3662 8544 3663 8507
      3661 8479 3649 8470 3643 8469

SHAMBURGER
Special weather statement, May 29, 4:21 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT TUE MAY 29 2012

TNZ005-006-023-292145-
HOUSTON-MONTGOMERY-STEWART-
421 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...MONTGOMERY AND STEWART
COUNTIES...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF DOVER. THIS STORM WAS SLOWLY
MOVING SOUTHEAST AT 5 TO 10 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3667 8786 3666 8785 3664 8784 3664 8766
      3655 8740 3632 8756 3656 8802 3667 8795
      3667 8789

31
Special weather statement, May 29, 4:55 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT TUE MAY 29 2012

TNZ006-007-292230-
MONTGOMERY-ROBERTSON-
455 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND ROBERTSON
COUNTIES...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUTHRIE...OR 11 MILES EAST OF CLARKSVILLE...
MOVING SOUTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3665 8686 3647 8701 3656 8721 3664 8713

21
Local storm report, May 29, 5:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     3 NW ADAMS              36.61N 87.10W
05/29/2012                   ROBERTSON          TN   TRAINED SPOTTER

            TREES SNAPPED AND SMALL HAIL REPORTED 3 MILES NW ADAMS.

&&

21
Special weather statement, May 29, 5:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
522 PM CDT TUE MAY 29 2012

TNZ007-292245-
ROBERTSON-
522 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON COUNTY...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT
30 MPH.

THIS STORM WILL BE NEAR...
  SPRINGFIELD AND GREENBRIER

WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM HAS WEAKENED
BELOW SEVERE THRESHOLDS...BUT SOME STRONG GUSTY WINDS ARE STILL POSSIBLE
AND COULD RESULT IN BROKEN TREE LIMBS AND LIGHT WEIGHT LOSE OBJECTS
OUTSIDE BEING BLOWN OVER OR TOSSED.

LAT...LON 3656 8666 3641 8678 3649 8711 3664 8688

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:27 AM CDTSpecial Weather StatementOHXBenton33 min
May 29, 6:32 AM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart58 min
May 29, 6:40 AM CDTSevere Thunderstorm WarningOHXBenton35 min
May 29, 7:15 AM CDTSevere Thunderstorm WarningOHXBenton30 min
May 29, 7:36 AM CDTFlash Flood WarningOHXBenton3 hr
May 29, 7:42 AM CDTSpecial Weather StatementOHXMontgomery, Stewart63 min
May 29, 8:15 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart18 min
May 29, 11:50 AM CDTSpecial Weather StatementOHXFentress40 min
May 29, 12:01 PM CDTSpecial Weather StatementOHXFentress44 min
May 29, 1:48 PM CDTSpecial Weather StatementOHXFentress, Pickett57 min
May 29, 4:21 PM CDTSpecial Weather StatementOHXStewart24 min
May 29, 4:38 PM CDTSevere Thunderstorm WarningOHXStewart11 min
May 29, 4:55 PM CDTSpecial Weather StatementOHXRobertson35 min
May 29, 4:57 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson33 min
May 29, 5:08 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart22 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningOHXHumphreys30 min
May 29, 5:22 PM CDTSpecial Weather StatementOHXRobertson23 min
May 29, 5:43 PM CDTSpecial Weather StatementOHXDavidson32 min
May 29, 5:55 PM CDTSpecial Weather StatementOHXHickman35 min
May 29, 6:17 PM CDTSpecial Weather StatementOHXWilliamson28 min
May 29, 6:30 PM CDTSevere Thunderstorm WarningOHXRutherford20 min
May 29, 6:48 PM CDTSpecial Weather StatementOHXBedford27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.